Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 78, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 7, 2018, 5:40 PM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2018, 5:40 PM EDT (21:40 UTC)
- Expired
- Sep 7, 2018, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Garrett County, MD
The radar
The Sterling radar (KLWX), 151 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WGUS51 KPBZ 072140
FFWPBZ
MDC023-080045-
/O.NEW.KPBZ.FF.W.0078.180907T2140Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
540 PM EDT FRI SEP 7 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Garrett County in western Maryland...
* Until 845 PM EDT.
* At 539 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Merrill... Big Run State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
3945 7910 3944 7912 3943 7911 3943 7913
3942 7913 3942 7914 3941 7914 3942 7915
3942 7916 3939 7916 3943 7930 3963 7920
3960 7900
$$
072 follow-up statements
103
WGUS71 KPBZ 080007
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
807 PM EDT FRI SEP 7 2018
MDC023-080045-
/O.CON.KPBZ.FF.W.0078.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
807 PM EDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
CENTRAL GARRETT COUNTY...
At 805 PM EDT, radar indicated heavy rain had moved out of the the
warned area. However, runoff from the recent heavy rain could still
result in flash flooding.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 2 to 3 inches.
ADDITIONAL RAINFALL...Up to a quarter of an inch.
Some locations that may experience flooding include...
Merrill... Big Run State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
3945 7910 3944 7912 3943 7911 3943 7913
3942 7913 3942 7914 3941 7914 3942 7915
3942 7916 3939 7916 3943 7930 3963 7920
3960 7900
$$
07779
WGUS71 KPBZ 080043
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
843 PM EDT FRI SEP 7 2018
MDC023-080053-
/O.EXP.KPBZ.FF.W.0078.000000T0000Z-180908T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garrett MD-
843 PM EDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING FOR CENTRAL GARRETT COUNTY WILL EXPIRE AT
845 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
3945 7910 3944 7912 3943 7911 3943 7913
3942 7913 3942 7914 3941 7914 3942 7915
3942 7916 3939 7916 3943 7930 3963 7920
3960 7900
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:59 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 7, 2:59 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 259 PM EDT Fri Sep 7 2018 .SYNOPSIS... Periods of heavy rain will be possible through early next week as moisture associated with the remnants of tropical depression Gordon stream across the region. Widespread cloud cover and rain will keep daytime highs below normal this weekend. && .NEAR TERM /THROUGH TONIGHT/... Isolated to scattered showers and a few storms expected the remainder of the afternoon as marginal instability develops this afternoon...mainly south of Pittsburgh. The severe threat is minimal with relatively low DCAPE values but could see isolated areas of flooding with climatologically high PWAT values still supportive of heavy downpours. Scattered showers will develop again overnight with a crossing shortwave. && .SHORT TERM /SATURDAY THROUGH MONDAY/... Heavy Rain Likely Saturday night through Monday... Latest guidance suggests a relative lull in precipitation during the afternoon with a brief period of lower level dry air and only weak synoptic lift in the saturated layer above around 800mb. Rain chances will ramp up Saturday night and as we go into Sunday as deep moisture from the remnants of Gordon spreads northeastward along a strengthening upper trough and associated surface low. Models remain consistent in regards to QPF, with 2-4 inches likely and locally higher amounts possible given 13kft warm cloud depths and supportive jet dynamics. However, the axis continues to shift from run to run, which does lend to some hydrologic challenges. Main concern is the higher potential for areal flooding and river flooding...and have continued mention of this in the hazardous weather outlook. Expect headlines will be needed for this timeframe. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Rain will taper off Monday night as the system moves into northern New England. Afterwards, models are in good agreement with an amplified upper trough/ridge pattern shaping up by mid-week. However, model disagreement does exist with the forecast for Hurricane Florence and how it may (or may not) affect sensible weather across the eastern CONUS, including the Pittsburgh region. Will stray little from a model blend during this time frame, though temperatures will return to above average values. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Cig restrictions should be limited to MVFR until later tonight when showers redevelop with a crossing shortwave. Outlook... An extended period of cig/vis restrictions the majority of the time looks likely this weekend and into next week as moisture associated with the remnants of tropical depression Gordon stream across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 7, 3:48 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 348 AM EDT Fri Sep 7 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-080800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 348 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The remnants of tropical depression Gordon will interact with a stalled front across the region over the weekend. Showers and thunderstorms with heavy rain may lead to the potential for both flash flooding and river flooding through the start of the week. Headlines will most likely be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 34
In the hours before
Local storm report, Sep 7, 12:21 PM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG 1 E FLAT RIDGE 40.13N 81.65W
09/06/2018 GUERNSEY OH PUBLIC
TREES DOWN ALONG ROUTE 658
&&
EVENT NUMBER PBZ1803419
KRAMARLocal storm report, Sep 7, 12:30 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1230 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 1 SW BETHANY 40.19N 80.58W
09/06/2018 BROOKE WV DEPT OF HIGHWAYS
BRANCHES DOWN BETWEEN BETHANY AND WEST LIBERTY.
&&
EVENT NUMBER PBZ1803421
SKHLocal storm report, Sep 7, 3:53 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT FRI SEP 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 1 ENE NINEVEH 39.97N 80.29W
09/06/2018 GREENE PA PUBLIC
TREES AND LARGE BRANCHES DOWN AROUND THE AREA OF
MCCULLOUGH RD. WIND ALSO RIPPED A NAILED-DOWN TARP OFF A
ROOF IN THIS AREA.
&&
EVENT NUMBER PBZ1803422
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:58 PM EDT | Areal Flood Advisory | PBZ | Garrett | 2 hr |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.